It’s been five days now since I took my last set of chemotherapy tablets, so I thought I’d provide a quick update on where I am with the side effects. As you’d probably expect, at this point there is little difference from the normal resting week that I used to have between cycles. Consequently I still have a lot of the side effects, and although I’d hope to see them starting to fade, it’s probably too early yet.
So, the tiredness is still an issue, and though I do seem to be finding it easier to wake up early in the morning, I’m still finding I need to rest (usually sleep) early in the afternoon. Although the amount of rest I need is definitely going down, if I can’t get any rest I find my concentration really suffers, and I struggle to keep going with whatever I’m doing. Having said that, it’s already much better than it used to be, where I was sleeping for several hours each day, and is starting to allow me more freedom in scheduling my days than I’ve been used to.
Hiccoughs are gone. Good riddance!
Taste is back, but definitely not yet back to normal. Although both the lack of taste, and everything tasting metallic have gone, a lot of the things that I’m eating do not taste as I remember them. It’s most strange; they have taste, but not what I remember or expect. Which actually means that in some cases, I find that I don’t like the “new” taste, and don’t want to eat things. It’s all very odd, and hopefully will fix itself with a bit more time.
My peripheral neuropathy is still present, and doesn’t seem to have improved at all. I still have pain in the fingers, numbness in the toes and feet, and tightness of the larynx, all of which is hightened when I’m subjected to cold.
Dryness, cracking and peeling of the skin has actually got worse recently than I’ve ever noticed before. My fingers in particular seem to be peeling like mad, irrespective of the amount of moisturiser that I use. This has proved to be surprisingly painful, and (in conjunction with the peripheral neuropathy) has prevented me from doing some odd jobs around the house because I’ve not been able to grip things tightly enough. Getting my tablets out of their blister packaging has also proved to be a challenge at times too. I’m really starting to appreciate how difficult managing medicines might be for older, less physically able people; it sometimes seems like no-one has given the packaging any real thought at all.
I still seem to be struggling to get warm; a lot of the time my wife and kids will be wandering around in shirt-sleeves, while I’ll be layered up in a fleece etc, and still feeling very cold and shivery. The solution seems to be for me to go and curl up under a pile of blankets, and usually grab some sleep at the same time. This is making me wonder if feeling the cold is really to do with warmth, or if it’s another manifestation of tiredness. Either way, I can manage it, though it is annoying.
My ileostomy output seems to have settled back a little, just as it always has during my resting weeks. However, I’m still very high output, so I still need to keep a close eye on what I eat and drink, and monitor my hydration carefully. But its nice to have a little more headroom than when I was on the chemotherapy drugs.
And finally, speaking of my ileostomy, there is still no sign of my stoma shrinking; it’s still remaining resolutely congested with fluid, and uncomfortably swollen. I’ll see how things progress over the next few days, but I suspect another visit to the stoma nurses might be in order in the next week or so.
Gastrografin Enema – I’m sure I met someone of that name on Second Life once…
I didn’t know of this procedure. Good description in the NHS link, especially “This laxative is vigorous…” !!
J’s symptoms at this time mirror yours *exactly*, including the stoma.
Heh, I know what you mean; SecondLife names do tend towards the bizarre!
For interest, I suspect the laxative they are referring to is Picolax, which I was dosed with just prior to my surgery earlier in the year. You can find more information on it here: http://www.netdoctor.co.uk/medicines/100002076.html, but it’s fair to say that “vigorous” doesn’t even begin to describe it. Not very pleasant, but extremely effective!